September 19, 2016 2:19 pm
Updated: September 19, 2016 2:22 pm

Stop giving codeine to kids for cough, pain symptoms, doctors warn parents

About one in five kids under age six continued to be given over-the-counter cough and cold medicines, despite a Health Canada-mandated warning against use of the products in young children, researchers have found.

A A

Parents, stop relying on codeine to tame your kids’ cough and pain symptoms, American doctors are warning in new advice.

There are too many worrisome side effects for kids tied to the commonly prescribed medication. You’re better off using acetaminophen or ibuprofen and other simple remedies, such as popsicles, after tonsillectomies, the doctors representing the American Academy of Pediatrics (AAP) says.

Story continues below

“Effective pain management for children remains challenging because children’s bodies process drugs differently than adults do,” Dr. Joseph Tobias, the study’s lead author, said in a statement.

“Maybe a little pain is better than the alternative,” Dr. Charles Cote, the study’s co-author, told The Associated Press.

READ MORE: Parents, you’re likely giving your kids too much medicine, study warns

Codeine is an opioid drug that’s been counted on for decades as a prescription pain medication. It’s also in over-the-counter cough syrups.

It’s converted by the liver into morphine but because people’s bodies respond differently to breaking down certain drug compounds, it can provide inadequate pain relief for some or even “too strong” of an effect on others.

Kids and those with sleep apnea are considered “ultra-rapid metabolizers” so they could encounter severe risks. They “may experience severely slowed breathing rates or even die after taking standard doses of codeine,” the experts warn.

Kids could grapple with excessive sleepiness and trouble breathing in less serious cases, too.

READ MORE: Why do parents refuse vaccines? They don’t think they’re necessary anymore

So far, the U.S. Food and Drug Administration and the World Health Organization have both issued warnings and concerns about codeine use in kids.

The doctors’ latest warning, published in the journal Pediatrics, cites an FDA review that found 21 codeine-related deaths in kids younger than 12 along with another 64 cases of severe breathing problems over five decades.

Better education of parents and doctors is needed, along with additional research on risks and benefits of codeine and non-opioid painkillers for children, the report says.

READ MORE: Are your young kids fighting a cold? Don’t give them medicine, FDA says

Last week, New York University scientists warned that most parents are making major dosing errors when they’re giving their kids liquid medication.

Eighty per cent of parents make at least one dosing error. Sixty-eight per cent of the time the mistake is overdosing – when parents rely on the plastic cup that comes with the drugs, they’re four times more likely to give their kids too much or too little medication.

READ MORE: 6 vaccination myths debunked

“I have seen many parents getting confused about how to correctly give medications to their children. This is what inspired me to work on [this] research,” lead researcher, Dr. Shonna Yin, told Global News. Yin is a pediatrician and professor of pediatrics and public health at the university’s School of Medicine.

“When too much of a medication is given, we worry that a child will experience side effects or will be harmed by the medicine. With cough medicine, symptoms of an overdose might include severe nausea and vomiting, dizziness, drowsiness and confusion,” Yin explained.

Read the full AAP warning on codeine here.

With files from The Associated Press

carmen.chai@globalnews.ca

© 2016 Global News, a division of Corus Entertainment Inc.

Report an error

Comments

Want to discuss? Please read our Commenting Policy first.